While psychiatric medications can be essential for improving mental health and well-being, they often come with unwanted side effects. One particular side effect of many psychiatric medications is weight gain. In this post we will explore how these medications cause weight gain, and what you can do to lessen the impact of this unwanted effect of many psychiatric medications.
What are the different types of psychiatric medications?
There are five main types of psychiatric prescription medications: antidepressants, antipsychotics, anxiolytics (also known as anti-anxiety medications, which can include medications for sleep), mood stabilizers, and stimulants. Stimulants are not likely to cause weight gain. In fact, many of them reduce appetite and can cause weight loss as a side effect. These medications will not be discussed in this post.
Antidepressants can be divided into separate classes:
- SSRIs, or selective serotonin reuptake inhibitors, increase serotonin levels in the brain.
- SNRIs, or serotonin-norepinephrine reuptake inhibitors, increase both serotonin and norepinephrine in the brain.
- TCAs, or tricyclic antidepressants, increase serotonin, norepinephrine, and dopamine in the brain.
- MAOIs, or monoamine oxidase inhibitors, increase serotonin, dopamine, and norepinephrine in the brain.
Why do antidepressants cause weight changes?
All of these medications increase serotonin levels in the brain. Serotonin regulates mood and affects appetite, yet this can have varying results depending on length of treatment. Short-term use reduces impulsivity and increases satiety, which can reduce food intake and cause weight loss. However, long-term use (longer than a year) can cause downregulation of serotonin receptors, which subsequently causes cravings for carbohydrate-rich foods such as bread, pasta, and sweets that ultimately may lead to weight gain. The antidepressants with the highest risk of causing weight gain are amitriptyline, citalopram, mirtazapine, nortriptyline, trimipramine, paroxetine, and phenelzine.
Why do antipsychotic medications worsen obesity-related diseases?
Antipsychotics can also be categorized into two classes: typical and atypical antipsychotics. Both classes can cause weight gain, but they differ in that atypical antipsychotics cause fewer movement disorder side effects. Like antidepressants, antipsychotics affect the chemical messengers in the brain associated with appetite control and energy metabolism, namely serotonin, dopamine, histamine, and muscarinic receptors. In addition to causing weight gain, antipsychotics can also impair glucose metabolism, increase cholesterol and triglyceride levels, and cause hypertension, all of which can lead to metabolic syndrome and worsen obesity-related diseases. The antipsychotics most likely to cause weight gain are olanzapine, risperidone, and quetiapine.
What about anti-anxiety medications and weight changes?
There is no clear link between traditional anti-anxiety medications such as benzodiazepines and weight gain. However, many antidepressants are also used for the treatment of anxiety, and may cause weight gain as discussed above.
Similarly, not all medications for sleep cause weight gain; one that has been associated with weight gain is diphenhydramine (the active ingredient in Benadryl that is also used in many over-the-counter sleep aids). Diphenhydramine can contribute to weight gain by causing increased hunger and tiredness, which can make a person less active. Other sleep aids such as zolpidem (Ambien) or eszopiclone (Lunesta) have not been linked to weight gain.